Wyoming, 2018

Flash Flooding and Hail in Wyoming, July 25, 2018

July 25, 2018 · NWS CYS · 8 events in 1 county or zone

Severe thunderstorms moved across southeastern Wyoming producing large hail, strong winds, and localized flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Severe thunderstorms moved across southeastern Wyoming producing large hail, strong winds, and localized flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jul 25, 1:52 PM MST, 57 minutes earlier.

Area forecast discussion, Jul 25, 1:52 PM MST, 57 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
252 PM MDT Wed Jul 25 2018

.SHORT TERM...(This evening through Thursday)
Issued at 300 PM MDT Wed Jul 25 2018

Conditions are coming together for a possible heavy rain/severe
thunderstorm event this afternoon and evening. Forecast challenges
deal with severe thunderstorm and heavy rain potential this
afternoon and tonight.

Currently...Water vapor imagery showing an upper level shortwave
located across central Wyoming this afternoon with a surface
boundary located from Alliance to Casper. Earlier boundary located
across southeast Colorado up to near Saratoga. Afternoon dewpoints
quite high with Cheyenne at 57F with low to mid 60s in the
Panhandle. Radar showing convection blossoming across Carbon and
Albany Counties this afternoon, being the closest to the upper
level shortwave. SPC Mesoanalysis page showing surface based CAPE
of 1500 to 1600 J/KG with bulk shear on the order of 45-50kts
across the Laramie Range and points east. CAPE forecasts continue
to rise to near 2500-3000 J/KG by 00Z.

Will continue with threat of severe convection this afternoon. Got
a report from the Summit just a few minutes ago that ponds are
full up there from thunderstorms yesterday, so decided to add the
Summit into the Flash Flood Watch this evening. Forecast soundings
after 00Z showing long/skinny CAPE profiles indicative of heavy
rain with PWATS close to 1.25 inches. Heaviest rainfall forecast
between 00Z and 06Z this evening.

Another round of heavy rain possible Thursday afternoon. SPC has
another Marginal Risk area identified, so conditions similar
Thursday afternoon to today. Later shifts will likely need to
issue another Flash Flood Watch for Thursday.

.LONG TERM...(Thursday night through Wednesday)
Issued at 300 PM MDT Wed Jul 25 2018

Perhaps our biggest day severe/heavy rain wise will be Friday as
models show surface boundary shifting east into Nebraska. Some
differences in forecast solutions seen as GFS thrusts the font
into North Plattes area. ECMWF much further west in the Panhandle
with heavy rainfall covering much of the Panhandle. Should the
ECMWF solution come true, we could be looking at widespread
severe weather in the Panhandle and parts of extreme southeast
Wyoming. Would think the ECMWF has a better handle on the
placement of the surface boundary and have kept PoPs pretty high
based on this model output. Front backs to the west on the ECMWF
Friday night into Saturday as an upper shortwave tracks across
western Nebraska Friday evening. SPC has already identified a
Slight Risk area for the Panhandle in their Day 3 outlook, so
confidence fairly high on the ECMWF solution.

Widespread afternoon/evening showers and thunderstorms expected
again Saturday and Sunday as the surface boundary stalls along
the Laramie Range. Both days could see severe thunderstorms as
upper level disturbances ride over the front both days.

Drier weather still expected from Monday on into the rest of next
week. Four corners high still forecast to shift west into the
southern Nevada area, cutting off monsoonal moisture flow into
Wyoming.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1138 AM MDT Wed Jul 25 2018

The main concern this afternoon will be the thunderstorm
development.

Latest satellite loop was showing convection developing along the
Snowy Range in response to shortwave moving through western
Wyoming. This feature will continue to track east this afternoon
and will help trigger convection along the higher terrain of
southeast Wyoming. Most of the convection will move southeast and
affect the KCYS and KLAR TAF sites around 21z. The main threats
will be very heavy rainfall, gusty winds over 40kts and small
hail. The thunderstorms should taper off by around 04z with low
ceilings (MVFR/IFR) possibly developing towards daybreak, mainly
around KCYS and KLAR. KBFF/KSNY may also have a chance of seeing
some of this convection after 00z. Not as confident of them seeing
low ceilings tonight.

&&

.FIRE WEATHER...
Issued at 300 PM MDT Wed Jul 25 2018

Minimal fire weather concerns over the next 3-4 days as monsoonal
moisture remains in place and widespread wetting rains are
expected. Afternoon humidity expected well above critical levels
with good to excellent overnight recoveries. Heavy rainfall
expected along the Interstate 80 corridor from Sidney to Laramie
could lead to possibility of flash flooding this afternoon and
again Thursday. Drier weather expected to return Monday and
continue into most of next week.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Flash Flood Watch until midnight MDT tonight for WYZ114-116>119.

NE...Flash Flood Watch until midnight MDT tonight for NEZ054.

&&

SHORT TERM...GCC
LONG TERM...GCC
AVIATION...REC
FIRE WEATHER...GCC
Hazardous weather outlook, Jul 25, 3:01 AM MST, 11 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
401 AM MDT Wed Jul 25 2018

NEZ002-003-019>021-054-055-095-096-WYZ101>103-106>108-116>119-
261030-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-Converse County Lower Elevations-
Niobrara County-North Laramie Range-
Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-South Laramie Range-
South Laramie Range Foothills-Central Laramie County-
East Laramie County-
401 AM MDT Wed Jul 25 2018

This hazardous weather outlook is for portions of western
Nebraska...east central Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Scattered thunderstorms will develop over the area this afternoon
and continue through this evening. A few strong storms are
possible with gusty winds and hail the main threats.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

Scattered to numerous showers and thunderstorms are expected
Thursday through Sunday. Heavy rain is possible along with some
potential for strong storms Thursday and Friday.

.Spotter information statement...

Spotter activation is not expected at this time.

WYZ104-105-109>115-261030-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-
Central Carbon County-North Snowy Range Foothills-
Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-Laramie Valley-
401 AM MDT Wed Jul 25 2018

This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Scattered thunderstorms will develop over the area this afternoon
and continue through early this evening. Severe storms are not
anticipated.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

Scattered showers and thunderstorms are expected Thursday through
Sunday. Heavy rain is possible with stronger storms.

.Spotter information statement...

Spotter activation will not be needed.

In the hours before

Special weather statement, Jul 25, 12:07 PM MST, 2 hours 42 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
107 PM MDT WED JUL 25 2018

WYZ114-115-251945-
Laramie Valley WY-Snowy Range WY-
107 PM MDT WED JUL 25 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL ALBANY COUNTY UNTIL
145 PM MDT...

At 107 PM MDT, Doppler radar was tracking a strong thunderstorm near
Lake Hattie Reservoir, or 15 miles west of Laramie, moving southeast
at 25 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Lake Hattie Reservoir, Hutton Lake and The Buttes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4122 10598 4135 10591 4123 10552 4107 10572
TIME...MOT...LOC 1907Z 299DEG 21KT 4126 10587

Cox
Special weather statement, Jul 25, 12:48 PM MST, 2 hours 1 minute before
Special Weather Statement
National Weather Service Cheyenne WY
148 PM MDT WED JUL 25 2018

WYZ115-116-252030-
South Laramie Range WY-Laramie Valley WY-
148 PM MDT WED JUL 25 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ALBANY COUNTY UNTIL
230 PM MDT...

At 148 PM MDT, Doppler radar was tracking a strong thunderstorm near
Hutton Lake, or 10 miles south of Laramie, moving southeast at 20
mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Pumpkin Vine, Vedauwoo, The Buttes, Vedauwoo Campground and Tie
Siding.

This includes Interstate 80 in Wyoming between mile markers 328 and
333.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A Severe Thunderstorm Watch remains in effect until 700 PM MDT for
southeastern Wyoming.

LAT...LON 4110 10576 4126 10564 4115 10532 4099 10548
      4100 10549
TIME...MOT...LOC 1948Z 297DEG 18KT 4116 10564

Cox
Special weather statement, Jul 25, 1:01 PM MST, 1 hour 48 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
201 PM MDT WED JUL 25 2018

WYZ106-115-116-252045-
South Laramie Range WY-
Central Laramie Range and Southwest Platte County WY-
Laramie Valley WY-
201 PM MDT WED JUL 25 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ALBANY COUNTY UNTIL 245
PM MDT...

At 201 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles north of Bosler, or 28 miles north of Laramie, moving southeast
at 20 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Bosler and Baldy Peak.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 700 PM MDT for
southeastern Wyoming.

LAT...LON 4171 10586 4182 10567 4158 10541 4147 10567
TIME...MOT...LOC 2001Z 324DEG 18KT 4171 10571

Cox
Special weather statement, Jul 25, 1:46 PM MST, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
246 PM MDT WED JUL 25 2018

WYZ115>117-252130-
South Laramie Range WY-South Laramie Range Foothills WY-
Laramie Valley WY-
246 PM MDT WED JUL 25 2018

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL ALBANY AND WEST
CENTRAL LARAMIE COUNTIES UNTIL 330 PM MDT...

At 246 PM MDT, Doppler radar was tracking a strong thunderstorm near
Baldy Peak, or 11 miles north of Laramie, moving southeast at 20 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Horse Creek, Baldy Peak, Yellow Pine Campground and North Crow
Campground.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Cheyenne.

&&

A Severe Thunderstorm Watch remains in effect until 700 PM MDT for
southeastern Wyoming.

LAT...LON 4145 10567 4159 10552 4140 10511 4119 10533
TIME...MOT...LOC 2046Z 308DEG 15KT 4148 10553

Hammer

The radar

The Cheyenne radar (KCYS), 27 km away, was scanning. The volume nearest the first event began at 21:47 UTC.

Open the radar archive at this moment

Event by event

5 hail, 2 flash flood, 1 thunderstorm wind. Local standard time, as filed.

Hail, Laramie

When
July 25, 2:49 PM MST
Where
Laramie County, 2.14 mi SSW of Federal
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.240, -105.110

Hail, Laramie

When
July 25, 3:05 PM MST
Where
Laramie County, 2.94 mi NW of (Cys)cheyenne Airport
Measured
1 in hail
Reported by
NWS Employee
Coordinates
41.190, -104.850

Hail, Laramie

When
July 25, 3:15 PM MST
Where
Laramie County, 2.19 mi ESE of (Cys)cheyenne Airport
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.150, -104.770

Flash Flood, Laramie

When
July 25, 3:23 PM MST
Where
Laramie County, 2.16 mi E of (Cys)cheyenne Airport to 2.17 mi E of (Cys)cheyenne Airport
Cause
Heavy Rain
Reported by
NWS Employee
Coordinates
41.160, -104.769

The Meteorologist in Charge of the Cheyenne, Weather Service Office observed flash flooding at the intersections of Converse and Del Range and again at Ridge Road and Del Range. Seventy mph winds were also measured at the intersection of Del Range and Ridge Road.

Thunderstorm Wind, Laramie

When
July 25, 3:30 PM MST
Where
Laramie County, 5.49 mi SSW of Arcola
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.030, -104.510

One inch hail was also reported by the spotter.

Flash Flood, Laramie

When
July 25, 3:34 PM MST
Where
Laramie County, 1.01 mi ENE of Cheyenne to 1.04 mi ENE of Cheyenne
Cause
Heavy Rain
Reported by
NWS Employee
Coordinates
41.146, -104.802

Cars were stalled along Pershing Boulevard in two feet of standing water.

Hail, Laramie

When
July 25, 3:45 PM MST
Where
Laramie County, 1.48 mi NNE of Speer
Measured
1.5 in hail
Reported by
Public
Coordinates
41.070, -104.890

Hail, Laramie

When
July 25, 3:45 PM MST
Where
Laramie County, 5.91 mi SSW of Archer
Measured
1.5 in hail
Reported by
Public
Coordinates
41.070, -104.700

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2018Every state in 2018This day in weather historyWarnings in Wyoming, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 783033, 783035, 783034, 783029, 783038, 783032, 783036, 783037.